Skip to main content

Clinically silent idiopathic Parkinson’s disease unmasked by valproate use: a brief report

Abstract

Valproate is an important but uncommon cause of drug induced parkinsonism in the elderly. The development of symptoms after valproate onset is unpredictable, and severity of symptoms is unrelated to plasma levels. However, though the majority of cases improve after drug cessation, parkinsonian symptoms can persist and should prompt investigation into underlying degenerative parkinsonism, as valproate can unmask idiopathic Parkinson’s disease in susceptible individuals. This case describes a patient on chronic valproate therapy developing a severely disabling akinetic-rigid syndrome, only partially reversed on stopping valproate. We hypothesise that an increase in valproate dosage unmasked clinically silent Parkinson’s disease. The patient made an excellent recovery following cessation of valproate and commencement of dopaminergic therapy.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  1. Macphee GJ, Stewart DA (2007) Diagnosis of Parkinsonism in older patients receiving sodium valproate. Mov Disord 22:1211

    Article  PubMed  Google Scholar 

  2. Mahmoud F, Tampi RR (2011) Valproic acid-induced parkinsonism in the elderly: a comprehensive review of the literature. Am J Geriatr Pharmacother 9:405–412

    Article  CAS  PubMed  Google Scholar 

  3. López-Sendón JL, Mena MA, de Yébenes JG (2012) Drug-induced parkinsonism in the elderly: incidence, management and prevention. Drugs Aging 29(2):105–118

    Article  PubMed  Google Scholar 

  4. Brigo F, Erro R, Marangi A et al (2014) Differentiating drug-induced parkinsonism from Parkinson’s disease: an update on non-motor symptoms and investigations. Parkinsonism Relat Disord 20:808–814

    Article  PubMed  Google Scholar 

  5. Silver M, Factor S (2013) Valproic acid-induced parkinsonism: levodopa responsiveness with dyskinesia. Parkinsonism Relat Disord 19:758–760

    Article  PubMed  Google Scholar 

  6. López-Sendón J, Mena MA, de Yébenes JG (2013) Drug-induced parkinsonism. Expert Opin Drug Saf 12:487–496

    Article  PubMed  Google Scholar 

  7. Evans M, Shinar R, Yaari R (2011) Reversible dementia and gait disturbance after prolonged use of valproic acid. Seizure 20:509–511

    Article  PubMed  Google Scholar 

Download references

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Dilan Athauda.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Athauda, D., Batley, R. & Ellis, C. Clinically silent idiopathic Parkinson’s disease unmasked by valproate use: a brief report. Aging Clin Exp Res 27, 387–390 (2015). https://doi.org/10.1007/s40520-014-0278-z

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s40520-014-0278-z

Keywords

  • Parkinsonism
  • Epilepsy
  • Valproate